Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2003, 7:00 AM CDT for Hancock County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 7:00 AM CDT (12:00 UTC)
- Expired
- Jul 18, 2003, 7:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Lincoln radar (KILX), 148 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 181200 SVRDVN ILC067-181245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 659 AM CDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 745 AM CDT * AT 654 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES NORTHWEST OF ELVASTON...OR 6 MILES SOUTHEAST OF MONTROSE...MOVING SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... ELVASTON BY 700 AM CDT. BASCO BY 705 AM CDT. WEST POINT BY 710 AM CDT. BOWEN BY 715 AM CDT. THIS SEVERE THUNDERSTORM HAS HAD A HISTORY OF PRODUCING WIND DAMAGE. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4064 9114 4028 9146 3970 9098 3981 9069
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:57 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 3:57 AM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 357 AM CDT FRI JUL 17 2003 LONG AWAITED CONVECTION FINALLY FIRING OVER CWFA AT MORNING PACKAGE ISSUANCE AND LAST MINUTE CHANGES MADE TO GRIDS/ZONES. SURFACE FRONT AT 08Z WAS FROM NEAR VYS EAST THROUGH AWG TO DSM. UP TO THIS POINT...ONLY AREAS JUST UP TO EAST EDGE OF CWA IN IL HAS BEEN ACTIVE BUT THIS IS RAPIDLY CHANGING WITH H5 SHORTWAVE SEEN MOVING INTO NORTHEAST IA ON SATELLITE AND WEAKENING CAP. TWO MAJOR AREAS OF CONVECTION THIS MORNING...AHEAD OF FRONT IN SE IA AND ELEVATED CONVECTION ALONG H85 FRONT THAT HAS HAD NW TO SE BAND OF ACCAS ALL NIGHT FROM N CENTRAL IA THROUGH PUTNAM CO. SEVERE STORMS OCCURRING IN ILX AREA AND LOOKS LIKE THE SEVERE POTENTIAL WILL DEVELOP NORTHWEST WITH SURFACE BASED CONVECTION IN MOST UNSTABLE AIRMASS AHEAD OF FRONT IN SOUTHERN ZONES...MAINLY SOUTH OF HIGHWAY 34 EARLY THIS MORNING. HAVE RAISED POPS ACROSS THE BOARD WITH EXCEPTION OF FAR NORTHEAST... WITH UP TO LIKELY FOR SOUTHEAST MAINLY THIS MORNING. COLD FRONT CONTINUES SOUTH ACROSS FORECAST AREA WITH COOL NORTHEAST FLOW OFF GREAT LAKES AS HIGH OVER NORTHEAST MN SINKS SOUTH OVER FORECAST AREA BY SATURDAY MORNING. CONTINUED TO UNDERCUT GUIDANCE TEMPERATURES TODAY THROUGH TONIGHT WITH MENTION OF RECORD TO NEAR RECORD LOWS IN LOWER TO MID 50S. BEYOND...RETURN FLOW DEVELOPS SATURDAY NIGHT AS HIGH MOVES EAST. FEW SIGNIFICANT CHANGES MADE TO PERIODS BEYOND WITH THUNDERSTORM CHANCES SUNDAY AND THEN COOL DOWN NEXT WEEK...BUT WITH CURRENT SEVERE THREAT OVER CWFA NEEDING WATCHING HAVE LIMITED DISCUSSION. .DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
Hazardous weather outlook, Jul 18, 5:33 AM CDT, 1 hour 27 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-MOZ009-010-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 533 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE IN A SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT FOR THE OUTLOOK AREA MAINLY SOUTH OF INTERSTATE 80 IN EASTERN IOWA...SOUTH OF MERCER COUNTY IN WEST CENTRAL ILLINOIS... AND FAR NORTHEAST MISSOURI UNTIL 10 AM THIS MORNING. AN ADDITIONAL THREAT WITH THESE STORMS WILL BE VERY RAINFALL...WITH AMOUNTS AS HIGH AS 1 TO 2 INCHES IN LESS THAN AN HOUR. THIS MAY PRODUCE RAPID RISES IN SMALL STREAMS AND PONDING OF WATER IN LOW LYING AREAS. ALONG AND NORTH OF INTERSTATE 80...SCATTERED THUNDERSTORMS WILL BE POSSIBLE UNTIL ABOUT 7 AM. THESE ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF SOME CLOUD TO GROUND LIGHTNING. THE SEVERE WEATHER THREAT WILL END ACROSS THE AREA BY NOON AS A COLD FRONT MOVES SOUTH OF THE REGION AND HIGH PRESSURE OVER NORTHERN MINNESOTA USHERS IN COOLER AND DRIER AIR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY OVER THE OUTLOOK AREA. CONDITIONS MAY BE FAVORABLE FOR A FEW TO REACH SEVERE LEVELS OVER EASTERN IOWA...WITH THE PRIMARY THREAT BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR AREAS INCLUDED IN THE SEVERE THUNDERSTORM WATCH THIS MORNING. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SHEETS
In the hours before
Special weather statement, Jul 18, 3:01 AM CDT, 3 hours 59 minutes before
ILZ009-015>018-180830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 301 AM CDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH NUMBER 755...WHICH WAS IN EFFECT UNTIL 3:00 AM CDT FOR PORTIONS OF NORTHWEST AND WEST CENTRAL ILLINOIS...HAS BEEN ALLOWED TO EXPIRE. THE WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING ILLINOIS COUNTIES...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...AND PUTNAM. THE THREAT FOR SEVERE WEATHER HAS TEMPORARILY SHIFTED INTO PORTIONS OF CENTRAL AND EASTERN ILLINOIS. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TOWARD SUNRISE.
Local storm report, Jul 18, 4:52 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 AM TENNESSEE IL .75 INCH HAIL
07/18/03 MCDONOUGH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:08 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 52 min |
| Jul 18, 4:16 AM CDT | Severe Thunderstorm Warning | DVN | Hancock | 59 min |
| Jul 18, 7:16 AM CDT | Severe Thunderstorm Warning | DVN | McDonough | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.